Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Antidepressants / Lap Band impacts



Recommended Posts

Hi all,

I am new to the forum so apologies if I breach any etiquette with my post but I would appreciate y'alls help and input.

I would also like to say I completely appreciate you probably aren't medically qualified, I am generally looking for peoples experiences and any solutions they had to the following problem,

Essentially I had lap band (or gastric band as known in the UK) surgery around 3 weeks ago. I am also taking 6 types of medication to help with my mental health issues (bipolar, depression and anxiety disorder). Between themselves they approved me for the surgery under the proviso that I ground my medications up or break open the capsules - I was told there shouldn't be an issue by both Dr's.

However my symptoms are now such that I am in a dark place, probably worse than I have been for several years.

I have gotten in touch with both institutions, the Dr that performed the surgery told me this is not his domain and to contact my psychiatrist, which I did however they cannot speak to me, even over the phone, until Friday minimum. I was wondering if anyone here had similar issues and if so what was the solution. I am really worried they may have to reverse the surgery or change my medications which had previously gotten rid of pretty much all of my symptoms.

I appreciate I may sound pretty ignorant but based on the advice from both Dr's I moved ahead with the surgery.

I have managed to find studies that demonstrate the bio-availability of certain antidepressants can be reduced after gastic bypass / sleeve surgery but nothing relating to the band.

Any help or advice greatly appreciated.

Thanks,

G

Share this post


Link to post
Share on other sites

First I’m not a medical professional, but I’ve had a little experience with this. I find that unless the pills or capsules are HUGE, they do go down. You may have to crush,or open , right after surgery, or after a fill when there is a little irritation, but I find I can swollow capsule and pills just fine. One at a time- not all at once the way I used to. Drink, pill, drink. Wait. Replete as necessary. I have been banded for six years, I read the same info about crushing things, but my doc actually said, you shouldn’t have any problem. I’m answering this because I know how quickly unfortunate side effects happen when you stop taking these meds “cold”. Withdrawal is miserable, and should be medically supervise d. Good luck dear. I hope this helps , even if it’s just having someone reach out to you.

Share this post


Link to post
Share on other sites

Hi there, I have been banded since 2008 and have to take daily pills, including antidepressant. I do so while sipping hot coffee or tea. Seems to go down MUCH easier than with any cold drinks. Hope it helps! Good luck.

Sent from my XT1565 using BariatricPal mobile app

Share this post


Link to post
Share on other sites

Oh, and capsules go down much easier than tablets for me. Unless the tablets are small. You might also be able to get a liquid for of your meds at a compounding pharmacy.

Sent from my XT1565 using BariatricPal mobile app

Share this post


Link to post
Share on other sites

hi i was banded in 2012 and have since found myself on many more tablets , capsules do go down easier i find but generally as with previous responses dont have much issue taking my meds , my only one is an anti-inflamatory which is quite large so i spoke to chemist who said i was ok to break in half , taking with a warm drink also i find better , never needed to crush my meds , hope this helps

Share this post


Link to post
Share on other sites

I am not a psychiatrist either, but here's something else that could be contributing to you being in a dark place--the lack of being able to eat much due to your band.

Many of us turn to food for comfort in stressful times as a coping mechanism, and after getting any bariatric surgery we can't eat to comfort themselves. We have to learn a new coping behavior.

I'm not saying that is what is happening to you, but it could be. Good luck, hang in there and and try to insist your counselor talk to you as soon as possible.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recent Topics

  • Most popular:

  • Recent Status Updates

    • zombierayvinn

      I am now 10 days post op and I am down 16lbs. I had an allergic reaction to the glue my doctor used so I am still sore and trying to keep moving to not get stiff. 
      · 0 replies
      1. This update has no replies.
    • Tabatha529

      Hello,  I am brand new on here. 
      The doctor qualified me yesterday for the surgery, so now I have to take 12 weeks of education classes and then he said they will schedule the surgery 4-6 weeks after I complete the classes. 
      I am excited to start this new journey.
      · 0 replies
      1. This update has no replies.
    • Anki

      Am at the half-way mark of the six month pre-op program.  So excited!  Got clearance from psychologist this morning, so I scheduled my surgery consult for early March.  It is becoming more real now.  Have lost 18 pounds so far, since I began this journey on 12/18/19.  
      · 0 replies
      1. This update has no replies.
    • ms.sss

      So months ago, the Kid thought it would be funny to create an account on here and troll me with it.  Figured out it was her a few days later, and had a laugh about it.  She's been trolling me on it ever since.
      This morning I went on to post something and realized after the fact that I posted using her account as she was on my laptop last night 🙄
      Trolling over, Kid.
      · 0 replies
      1. This update has no replies.
    • ms.sss

      I think i just spent the entire morning plus a couple more hours on here.
      My name is ms.sss and I am a BP forums-aholic.
      · 1 reply
      1. MarvelGirl25

        Lol I know the feeling!

  • Trending Topics

  • Together, we have lost...
      lbs
    ×